Missouri, 2017

Tornadoes and Hail in Missouri, February 28, 2017

February 28, 2017 · NWS LSX · 22 events in 12 counties and zones

A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St. Louis County Warning Area, including a portion of the long track tornado that caused damage north of Perryville, MO. Hail and wind reports were noted with many of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 11:42 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 28, 11:42 AM CST, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1142 AM CST Tue Feb 28 2017

.UPDATE...
Issued at 1041 AM CST Tue Feb 28 2017

...Confidence Increasing on Severe Weather Outbreak Late This
Afternoon into the Overnight Hours...

The latest data, including the E-HRRR/HRRR/WRF-ARW/WRF-NMM are in
general agreement of supercell thunderstorms developing late this
afternoon into early this evening. The 12Z sounding out of SGF
showed a deep low-level moisture profile, with saturation up to
around 880mb. However, it did show a substantial cap above the
moist low-levels (16C around 875mb), with steep mid-level lapse
rates above the cap. With time, this cap is expected to be
overcome due to increasing solar insolation as low-level stratus
mixes out, and with continued low-level moisture advection. While
the focus for initial supercell development is a bit nebulous,
the latest guidance suggests development is likely within the
left-exit region of a developing 925mb low-level jet axis, which
will shift toward the MS River Valley by 00Z this evening. The
timing of this feature could develop supercell thunderstorms
across east-central MO and western IL (including the St. Louis
metro) near rush hour. Forecast soundings during this time suggest
a large to very large hail threat, damaging winds, and the
potential for tornadoes given the strongly-sheared low-levels.

This initial round of semi-discrete supercells will push east by
late this evening, but attention will then turn to the northwest
along the approaching cold front. A PV anomaly will eject out atop
this cold front, leading to additional supercell development
initially, but likely evolving into a line overnight given
orientation of the 0-6km shear vectors to the slab-like forcing
along the approaching front. Once again, all hazards will be
possible with this round of thunderstorms including large hail,
damaging winds, and tornadoes.

KD

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 356 AM CST Tue Feb 28 2017

...Severe Thunderstorms Likely Across Portions of the Area Late This
Afternoon and Especially Tonight...

The latest model guidance continues to hone in on a volatile period
beginning possibly as early as the later part of this afternoon, but
especially tonight. Clusters of elevated thunderstorms that are
ongoing across south central and southeast MO into southern IL are
in response to moisture convergence/lift associated with a stout
southwesterly LLJ, and an airmass featuring steep mid level lapse
rates and MUCAPE of 1000+ J/KG. This activity could persist within
this corridor just past daybreak, but is eventually expected to move
east-northeast into the OH Valley region by mid-morning.

From mid-morning into the early afternoon I think the weather will
be largely quiet. Increasing and veering south-southwesterly low
level flow ahead of the approaching cold front will result in strong
WAA and significant northward moisture transport within the broad
warm sector. Despite a good deal of cloudiness, I think that
temperatures will warm well into the 70s by mid-afternoon. The
progged H85 temps of +10 to +14 degC continue to support the
potential for record or near record high temps. The moisture
transport today is impressive and there is relatively good
agreement that lower 60s will advect much further north than
previously indicated, into parts of northeast MO and central IL.
The combination of diabatic heating, steep mid level lapse rates,
and aforementioned low level moisture will result in seasonably
strong instability for late February with SBCAPE of 1000-1800+
J/KG and only a weak CAP by mid-afternoon. The deep layer shear
remains quite strong throughout the warm sector at 50-70 kts owing
to the strong mid-upper level flow which will continue to
increase tonight.

Convective evolution still remains unclear and there continue to be
several scenarios suggested by the models and multiple CAMS.
Consensus of the guidance suggests that the convective initiation on
a widespread basis may be delayed a little later that earlier
expected in the pre-frontal corridor across northern MO. However
further south and well ahead of the advancing cold front, the zone
from northeast OK/northwest AR northeastward across southeast MO
into the St. Louis region continues to be highlighted for
development in the mid-afternoon, and remains an active zone into
the evening. The westerly orientation of deep layer shear vectors
and only weak forcing in this later region would suggest that
discrete or semi-discrete supercells would be favored. Any storms
that can remain relatively isolated in the free-warm sector would
pose the greatest tornado threat, including possibly significant
tornadoes, as low level shear and helicity will be ramping up within
this zone into the evening with LCL heights lowering.

During the evening hours, large scale forcing/height falls/cooling
aloft associated with the approaching upper trof should lead to
severe storm development across northern MO into west central IL
ahead of the advancing cold front. This activity would include
supercells with all severe weather threats. As the evening
progresses and cold front advances southeast, the activity should
grow upscale eventually becoming a severe QLCS moving to the
southeast with a severe threat well into the overnight hours. The
cold front is expected to accelerate overnight as the upper trof
moves across the Plains and into the MS Valley and thunderstorms
should have cleared the CWA near or just after 12Z.

It should be emphasized that instability and shear will be favorable
for severe weather well into the night, this includes potential for
significant severe. Partners should emphasize that much of the
severe threat will be after dark and the populous needs to be
prepared and review their safety plans.

Glass

.LONG TERM...  (Wednesday through Monday)
Issued at 356 AM CST Tue Feb 28 2017

Cold front position early Wednesday morning should be near or just
southeast of the CWA. Threat of severe weather should have exited
the CWA by this time with only lingering showers possible mainly for
southern and eastern sections of the area. Much cooler (yet still
above normal) conditions are anticipated for Wednesday with strong
CAA depicted at low levels as high temperatures top out in the upper
40s to low 50s. Bulk of stratus clouds should move off by early
Wednesday afternoon to the east of the CWA with decreasing clouds
expected for western counties.

A reinforcing shot of cooler air will come in behind a cold front
associated with a disturbance within NW flow aloft during the day on
Thursday. The bi-state area will reside within the warm sector of
this clipper-like disturbance so leaned above warmer MAV guidance
for high temperatures. In the wake of this disturbance, surface high
pressure will quickly move to the southeast and into central
Missouri by 1200 UTC Friday. Exact timing of this sfc high will go a
long way in determining exactly how cold it gets Thursday
night/Friday morning, but regardless, temperatures should dip well
below freezing in most areas. Coldest readings of low to mid 20s are
forecast for portions of northeastern Missouri where best
radiational cooling conditions are expected given close proximity to
sfc anticyclone late Thursday night and into early Friday morning.

Aforementioned surface high pressure will maintain control of the
sensible weather to begin the weekend with moderating temperatures
back well above normal as the high slides into the Ohio Valley. A
warm and mostly dry weekend looks to be on tap across the mid-
Mississippi Valley with highs predominantly in the 60s. There is a
chance of showers on Sunday however as low-level warm advection
strengthens.

An area of low pressure is forecast to track near the US-Canadian
border on Monday and drag a weak cold front through the area late
Monday. Showers are possible with this feature though PoPs are only
in the schc-chc range not due to poor model continuity with the
timing of the front but look to be attributed to a lack of forcing
for large-scale ascent at middle and upper levels of the atmosphere.
Strong dynamics aloft reside well to the north across the Upper
Mississippi Valley and Great Lakes region.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1142 AM CST Tue Feb 28 2017

Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect all cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
30+ knots possible at times). As a system approaches from the
west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward through this evening. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over any site. More widespread thunderstorm activity is then
expected overnight along a cold front sweeping through the region.
Any passing storm will likely drop cigs/vsbys to IFR thresholds.
Otherwise, expect a wind shift to westerly by Wednesday morning as
the front pushes through, along with the potential for some
additional MVFR cigs behind the front.

SPECIFICS FOR KSTL:
Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
around 30 knots possible at times). As a system approaches from
the west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward toward STL around 00Z. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over the terminal. Another round of more widespread thunderstorm
activity is then expected overnight along a cold front sweeping
through the region. Any passing storm will likely drop cigs/vsbys
to IFR thresholds. Otherwise, expect a wind shift to westerly by
Wednesday morning as the front pushes through, along with the
potential for some additional MVFR cigs behind the front.

KD

&&

.CLIMATE...
Record Temperatures For Tuesday 2/28

Record Highs    Record High Lows

STL 80/1972     STL 54/1895
COU 75/1972     COU 52/1895
UIN 68/1932     UIN 40/1987

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 28, 12:55 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1255 PM CST Tue Feb 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1255 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight
Southwest winds may gust upwards of 45 mph at times this afternoon
across central Missouri into western Illinois.

Severe thunderstorms are likely across the region late this
afternoon and especially tonight. The greatest risk is across
southeast and east-central Missouri northeastward into southwest
and central Illinois. Severe weather threats for this afternoon
and tonight include very large hail, damaging winds, and
tornadoes. Several strong, long track tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and tonight.

KD

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Crawford

When
February 28, 2:44 PM CST to 2:50 PM CST
Where
Crawford County, Cook Station to 1.87 mi ENE of Keysville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.820, -91.430

Hail, Washington

When
February 28, 3:25 PM CST to 3:40 PM CST
Where
Washington County, 1.81 mi NW of Latty to 0.84 mi NNE of Cadet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.002, -90.869

Hail, Jefferson

When
February 28, 3:55 PM CST
Where
Jefferson County, 0.56 mi S of Valles Mines
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.042, -90.499

Hail, Lincoln

When
February 28, 4:07 PM CST to 4:11 PM CST
Where
Lincoln County, Elsberry to 1.66 mi E of Elsberry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -90.800

Hail, Crawford

When
February 28, 4:12 PM CST to 4:15 PM CST
Where
Crawford County, Cherryville to 0.34 mi ENE of Cherryville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.850, -91.280

Golfball sized hail caused extensive siding and roof damage to several homes in Cherryville.

Hail, Washington

When
February 28, 4:45 PM CST
Where
Washington County, 0.64 mi SE of Richwoods to 12 mi N of Potosi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.164, -90.822

Hail, Jefferson

When
February 28, 4:55 PM CST to 5:15 PM CST
Where
Jefferson County, 0.65 mi SSE of Frumet to 1.47 mi S of Bayshore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.161, -90.698

A wide swath of large hail, up to golfball size, fell across portions of Jefferson County from Fletcher north northeast to just north of Hillsboro and just south of Arnold.

Hail, St. Louis

When
February 28, 5:15 PM CST to 5:20 PM CST
Where
St. Louis County, Oakville to 1.67 mi WNW of Mehlville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.470, -90.300

Hail, Crawford

When
February 28, 5:15 PM CST
Where
Crawford County, 1.39 mi SW of Vivian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.908, -91.420

Hail, St. Louis (C)

When
February 28, 5:18 PM CST to 5:24 PM CST
Where
St. Louis (C) County, 0.73 mi N of Carondelet to 3.34 mi ENE of Carondelet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.560, -90.282

Large hail up to the size of golfballs fell across the far southern portions of the city, in the Carondelet area.

Hail, Washington

When
February 28, 5:23 PM CST
Where
Washington County, 0.8 mi E of Old Mines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.020, -90.755

Hail, Jefferson

When
February 28, 5:25 PM CST
Where
Jefferson County, 2.96 mi WSW of Hematite
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.202, -90.480

Hail, Jefferson

When
February 28, 5:55 PM CST
Where
Jefferson County, 1.15 mi SW of Rush Tower
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.138, -90.315

Tornado, Reynolds

When
February 28, 6:40 PM CST to 6:48 PM CST
Where
Reynolds County, 3.17 mi ENE of Centerville to 1.65 mi N of Lesterville
Rating
EF1
Path length
4.36 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
37.441, -90.914

A tornado touched down along Horse Shoe Ranch Road with minor tree damage noted. It continued north northeast and caused damage to many trees and a camper on a property north of Horse Shoe Ranch Road. This damage was rated EF1 due to the number and size of trees that were snapped off, blown over and tops shredded. The tornado then continued to Missouri Highway 21 where some trees were topped and blown over. The tornado lifted about a mile east northeast of this location. The tornado was rated EF1 with a path length of 4.36 miles and max path width of 80 yards.

Thunderstorm Wind, St. Francois

When
February 28, 7:08 PM CST
Where
St. Francois County, 1.27 mi SSE of Iron Mtn
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.682, -90.615

Thunderstorm winds blew off some roofing from a building on the southeast side of Iron Mountain Lake.

Tornado, Madison

When
February 28, 7:16 PM CST to 7:22 PM CST
Where
Madison County, 0.53 mi N of Silver Mine to 2.55 mi NNW of Oak Grove
Rating
EF0
Path length
4.44 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.578, -90.500

A tornado touched down near Madison County Road 535 just north of intersection with Madison County Road 524 causing EF0 tree damage. It moved east northeast crossing Highway 72 west of Madison County 9534 with minor tree damage noted. It continued northeast to a cemetery where more trees were topped and snapped. Several of the gravestones were either moved or knocked over. The tornado continued northeast across Missouri Highway K causing tree damage and structural damage to a large hay barn. This damage was also rated EF0. The tornado lifted near Madison County Road 529. Overall the tornado was rated EF0 with a path length of 4.44 miles and maximum path width of 50 yards.

Hail, Monroe

When
February 28, 8:05 PM CST to 8:30 PM CST
Where
Monroe County, 1.19 mi NW of Granville to 0.21 mi NNW of Monroe City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.582, -92.116

Thunderstorm Wind, Monroe

When
February 28, 8:30 PM CST
Where
Monroe County, Monroe City
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.650, -91.730

Hail, Marion

When
February 28, 8:46 PM CST to 8:50 PM CST
Where
Marion County, 0.44 mi SW of Mungers to 1.01 mi N of Hannibal
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.745, -91.425

Thunderstorm Wind, Marion

When
February 28, 8:50 PM CST
Where
Marion County, 0.49 mi SW of Mungers
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.745, -91.426

Thunderstorm winds blew shingles off of a roof as well as a few boards off of a barn northwest of Hannibal.

Thunderstorm Wind, Madison

When
February 28, 9:20 PM CST
Where
Madison County, 0.62 mi NNE of Buckhorn to 0.74 mi NE of Buckhorn
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.338, -90.294

Thunderstorm winds blew down several large trees around town.

Hail, Boone

When
February 28, 11:20 PM CST
Where
Boone County, 3.11 mi ESE of Midway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.957, -92.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679466, 679469, 679474, 679477, 679482, 679487, 679490, 679508, 679510, 679509, 679511, 679512, 679653, 679663, 679664, 679681, 679684, 679685, 682430, 682431, 682435, 682438.